[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 5, 1974

Tetracycline for Acne

Author Affiliations

Hospital of the University of Pennsylvania Philadelphia

JAMA. 1974;229(6):640-641. doi:10.1001/jama.1974.03230440016017

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The question: "Are there risks in long-term, low-dose tetracycline therapy of acne vulgaris"? (228:899, 1974) was referred (diverted? detoured?) to two gynecologists, an internist, a clinical pharmacologist, and two pharmacologists.The gynecologists led off: They gave crisp answers concluding that tetracycline causes very little trouble.This was followed by the heavy hitters who struck out gloriously, though not without form, as becomes those who are asked to bat with a hockey stick in a baseball game.The internist really deserved to have gotten to first base since he did concede that the benefits outweigh the risks. But his stance at the first pitch was sensational. I experienced indescribable sensations when he remarked that "low-dose tetracycline therapy for bullous acne [is] an acceptable modality." Almost every known skin disease has bullous variants, but I must say that I have never heard of an acne patient whose lesions consisted

×